Alert archive / Virginia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 62, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 6, 2020, 7:11 PM EDT for Alleghany County, Bath County, Rockbridge County, Virginia; Greenbrier County, West Virginia. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 6, 2020, 7:11 PM EDT (23:11 UTC)
- Expired
- Jun 6, 2020, 8:15 PM EDT
- In force
- 64 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Alleghany County, VA, Bath County, VA, Rockbridge County, VA, Greenbrier County, WV
The radar
The Roanoke radar (KFCX), 103 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 741 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:52 PM EDT, 4 hours 19 minutes earlier.
Area forecast discussion, Jun 6, 2:52 PM EDT, 4 hours 19 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 252 PM EDT Sat Jun 6 2020 .SYNOPSIS... A cold front slides across this evening and will be south of the area late tonight. High pressure builds in with less humid air for Sunday into Monday. Humidity and rain chances increase with a front by the middle of next week. && .NEAR TERM /THROUGH SUNDAY/... As of 220 PM EDT Saturday... Latest satellite showed marginal cu with a somewhat opaque shield of cirrus overhead, with a little better development in the cu field north of CRW. WV loop shows drier as indicated with PWATS from mesoanalysis in the 1.0 to 1.3 inch range. Nothing noted on radar but with MLCAPEs surging to 1500 J/KG this afternoon, and limited convergence ahead/along the front, a few storms should fire up. Best threat per CAMs include east of LYH/DAN, and northwest of a Bluefield to Lexington line. The nested NAM and RAP bring the activity across WV as far south as the New River Valley later this evening, but am hedging toward lower pops given subsidence aloft. As we head into tonight look for clearing skies and patchy fog in the valleys and where it does rain. Lows will stay above normal with readings in the upper 50s to lower 60s mountains, to mid 60s east. Upper ridge will stay situated west of us Sunday, with a trough offshore. At the surface high pressure builds southward from the Great Lakes. Expect lower humidity but temps will stay warm in the upper 70s to lower 80s west, to mid to upper 80s east. Forecast confidence is low on coverage of storms this evening, as some models showing a little more over WV/Alleghanys while others are isolated. Forecast the rest of the period is high. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 235 PM EDT Saturday... TS Cristobal will move onshore near the mouth of the Mississippi Sunday night, heading north-northwest into Arkansas and weakening as a depression by Monday evening. High pressure will set up from the Northern Mid-Atlantic southward into the Carolinas, while ridge aloft strengthens. A surface boundary will be stretched across the Gulf Coast states, but overall appears dry weather in store into at least Tuesday morning, then moisture advection increases Tuesday with a few showers and storms possible in the mountains late in the afternoon and evening. Sunday night looks the coolest with lows in the 50s most locations, except around 60 southeast around Danville/Reidsville, and upper 40s in the mountain valleys like Burkes Garden. Staying warm Monday with slight uptick in humidity but still drier than what we have now. High temps will be mainly in the 80s. Tuesday looks like Monday on highs, but humidity increases. Still expect mostly sunny days, Monday-Tuesday barring any mid-high clouds moving in from Cristobal. Forecast confidence is high for this forecast period, except low on the storm chances Tuesday. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 130 PM EDT Saturday... An area of high pressure along the east coast will finally move offshore Wednesday. With high pressure out of the region, a cold front will move over the area starting Wednesday. If this high pressure system remains off the coast into Friday, there is a chance that the front will stall across the area. At this time, models agree that the front will slowly move over the region and to the coast Wednesday into Thursday. Behind the front, drier cooler conditions can be expected with temperatures returning to normal levels. What will be more noticable will be the drop in humidity as dew points fall into the 50s. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... As of 119 PM EDT Saturday... This afternoon through tonight a cold front will cross the region from north to south. There is a chance for thunderstorms along the front...but mainly across the piedmont, east of KLYH/KDAN, and over WV mainly northwest of a line from BKW-LWB- HSP. The probability of precipitation was too low to include any chance in those TAFs at this time. Looking at drier air in place tonight into early Sunday with VFR conditions. Some possibility of fog mainly at LWB/BCB/BLF, MVFR to IFR in the 09-13z time frame. Above average confidence on wind, ceiling, visibility. Average confidence on location of thunderstorms this afternoon and evening. Extended Aviation Discussion... Dry high pressure will then build across the region with a period of mainly VFR for Sunday through Tuesday. May see a few storms arrive Wednesday ahead of a front. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS/WP NEAR TERM...WP SHORT TERM...WP LONG TERM...RCS AVIATION...AMS/PM/WP
Hazardous weather outlook, Jun 6, 3:09 PM EDT, 4 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 309 PM EDT Sat Jun 6 2020 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-071915- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 309 PM EDT Sat Jun 6 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 6, 6:35 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
635 PM EDT Sat Jun 6 2020
VAZ019-020-WVZ507-508-062330-
Bath-Alleghany-Western Greenbrier-Eastern Greenbrier-
635 PM EDT Sat Jun 6 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
ALLEGHANY...BATH COUNTIES IN WEST CENTRAL VIRGINIA AND GREENBRIER
COUNTIES IN SOUTHEASTERN WEST VIRGINIA AND THE CITY OF COVINGTON...
At 633 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles north of Ansted to near Marlinton
to Greenbank. Movement was south at 30 mph.
Winds in excess of 40 mph and nickel size hail are possible with
these storms.
Locations impacted include...
Alleghany...
Covington...
Clifton Forge...
Lewisburg...
White Sulphur Springs...
Ronceverte...
Rainelle...
Hot Springs...
and Warm Springs.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3815 7953 3816 7944 3777 7967 3780 7982
3760 8015 3771 8035 3773 8065 3786 8061
3787 8075 3806 8080 3808 8089 3808 8071
3827 8044 3822 8036 3811 8036 3804 8021
3806 7996 3818 7992 3827 7980
TIME...MOT...LOC 2233Z 342DEG 24KT 3826 8109 3825 8004 3841 7984
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 8:15 PM EDT | Special Weather Statement | RNK | Campbell, City of Lynchburg | 30 min |
| Jun 5, 9:29 PM EDT | Special Weather Statement | RNK | City of Danville | 46 min |
| Jun 5, 10:22 PM EDT | Special Weather Statement | RNK | Halifax, City of Danville | 38 min |
| Jun 5, 11:06 PM EDT | Special Weather Statement | RNK | Charlotte, Halifax, City of Danville | 39 min |
| Jun 6, 12:03 AM EDT | Special Weather Statement | RNK | Charlotte, Halifax | 42 min |
| Jun 6, 6:35 PM EDT | Special Weather Statement | RNK | Alleghany, Bath, City of Covington | 55 min |
| Jun 6, 7:52 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt, Rockbridge, City of Buena Vista, City of Covington, City of Lexington | 53 min |
| Jun 5, 8:54 PM EDT | Special Weather Statement | RNK | Caswell, Rockingham | 51 min |
| Jun 5, 9:46 PM EDT | Special Weather Statement | RNK | Caswell, Rockingham | 29 min |
| Jun 5, 9:13 PM EDT | Flash Flood Warning | RNK | Monroe | 2 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2020Severe Thunderstorm Warnings in West Virginia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.